Discussions By Condition: I cannot get a diagnosis.

Undiagnosed

Posted In: I cannot get a diagnosis. 5 Replies
  • Posted By: ineedcoffee
  • July 14, 2009
  • 04:51 AM

Dear Lovely person who took the time to read my post,

I've had problems for 5yrs now. My symptoms started mild and have increased in the last 3yrs. Persistant symptoms include fatigue, joint pain, muscle weakness, headaches, abdominal pain, skin rashes, depression, photosensitivity,hair loss, nausea and fever of 100. These symptoms usually occur all at the same time and every day. Once in a blue moon I will have a good day where only some of them are present. I am a 32 yr old female. I had 2 hospitalizations for kidney infection and once for severe abdominal pain and fever which was undiagnosed by the hospital and my family doctor treated me for the pain without finding out the cause. Recent blood work shows vitamin D difficiency, low lymphocytes and high neutrophils. Last year showed elevated sed rate and negative ana. Im not sure what those mean. I asked my doctor and he just said that I had an infection but he didn't prescribe antibiotics, just some vitamin D supplement. My doctor has told me that none of these symptoms are alarming him but I am very worried and this is affecting my everyday life. I have seen 3 doctors (family doc, internal medicine doc, and rhuemotologist) in the past two years and they have not given me a diagnosis. I am currently prescribed hydroxycloroquine, vitamin D, fluoxetine and 800mg ibuprophen. None of which are reducing the chrinic pain I have to endure every day. Can somebody suggest a diagnosis or something I can ask my docs to ensure I get one? I'm at the end of my rope and any advice would be appreciated.

Thank you,
Nita

Reply Flag this Discussion

5 Replies:

  • Sounds like Fibromyalgia to me...
    Anonymous 42789 Replies Flag this Response
  • The possibility of SLE (lupus) is not ruled out by a negative ANA. ANA has a 95-99% sensitivity for SLE, but you can have lupus with a negative ANA. I think your doctor may be considering this possibility when treating you with hydroxychloroquine. You should have a candid discussion with your doctor regarding your diagnosis and what can be done to further alleviate your symptoms.
    m3dh31p 69 Replies Flag this Response
  • Dear Lovely person who took the time to read my post, I've had problems for 5yrs now. My symptoms started mild and have increased in the last 3yrs. Persistant symptoms include fatigue, joint pain, muscle weakness, headaches, abdominal pain, skin rashes, depression, photosensitivity,hair loss, nausea and fever of 100. These symptoms usually occur all at the same time and every day. Once in a blue moon I will have a good day where only some of them are present. I am a 32 yr old female. I had 2 hospitalizations for kidney infection and once for severe abdominal pain and fever which was undiagnosed by the hospital and my family doctor treated me for the pain without finding out the cause. Recent blood work shows vitamin D difficiency, low lymphocytes and high neutrophils. Last year showed elevated sed rate and negative ana. Im not sure what those mean. I asked my doctor and he just said that I had an infection but he didn't prescribe antibiotics, just some vitamin D supplement. My doctor has told me that none of these symptoms are alarming him but I am very worried and this is affecting my everyday life. I have seen 3 doctors (family doc, internal medicine doc, and rhuemotologist) in the past two years and they have not given me a diagnosis. I am currently prescribed hydroxycloroquine, vitamin D, fluoxetine and 800mg ibuprophen. None of which are reducing the chrinic pain I have to endure every day. Can somebody suggest a diagnosis or something I can ask my docs to ensure I get one? I'm at the end of my rope and any advice would be appreciated. Thank you,NitaNita..You have an underlying infection ( elevated Neutrophils) ..Probably was the case when you had the abdominal pain.. also probably nothing exotic ( neg ana).see a urologist..An Old Chiro
    Anonymous 42789 Replies Flag this Response
  • Having gone through some of the older posts on this board, I have learnt better than to defend my opinion in every case, and I shall henceforth pretty much refrain from doing so, especially given the likelihood that I may be wrong (due to the intrinsic nature of limited information on a forum, an example being my consideration of CMC in a recent unrelated post). I realize that ANA-negative lupus is extremely rare, but in the evaluation of SLE, when the physician finds a negative ANA and still suspects the possibility of SLE from the clinical features, a referral to a rheumatologist is made to determine the likelihood of ANA-negative SLE (see for example, Figure 2http://www.aafp.org/afp/20031201/2179.html). Also, other tests such as anti-dsDNA and anti-Sm antibodies and renal biopsy may be used to arrive at a diagnosis. In this case, the poster has been evaluated by a rheumatologist who found it fit to treat with NSAIDs and hydroxychloroquine. This would suggest to me that the rheumatologist considered a diagnosis of SLE. Therefore, in this case, I wouldn't consider a diagnosis of ANA-negative SLE any more "exotic" than an undefined "underlying infection" lasting for 5 years without detection (unless what is being considered is malaria, which is also unlikely to go undetected for 5 years). Simply considering a recent elevation of polymorphs and disregarding the remaining clinical picture does not do justice to the patient. My concern here was less about the diagnosis and more about the fact that there has been a deficiency in communication between physician(s) and patient as regards the diagnosis and the rationale for treatment. That is why I suggested that the poster assert her right and ask the physician(s) for a clear discussion of the diagnosis and management.
    m3dh31p 69 Replies Flag this Response
  • Check into a Pituitary tumor, Addisons (adrenal insufficency) my daughter had those symptoms, if your pain is muscular and feels like your bones are breaking with Addison's the body can be unable to absorb the vitiman C and also Vitiman D, and your blood will pull it from your muscle and bone.
    Anonymous 42789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.